Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Aug 5, 2017, 7:43 PM CDT for Kingman County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2017, 7:43 PM CDT (00:43 UTC)
- Expired
- Aug 5, 2017, 8:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Wichita, KS
County Kingman County, KS
The radar
The Wichita radar (KICT), 77 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 2740 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078 WWUS83 KICT 060043 SPSICT Special Weather Statement National Weather Service Wichita KS 743 PM CDT SAT AUG 5 2017 KSZ082-060115- Kingman KS- 743 PM CDT SAT AUG 5 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Kingman County in south central Kansas... * Until 815 PM CDT * At 741 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Cunningham, or 9 miles east of Cairo...moving east at 30 mph. wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Kingman, Cunningham, Willowdale, Cleveland and Kingman Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM CDT for south central Kansas. LAT...LON 3750 9846 3770 9845 3773 9814 3751 9808 TIME...MOT...LOC 0043Z 261DEG 25KT 3760 9840 $$ LAWSON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:51 PM CDT, 52 minutes earlier.
Area forecast discussion, Aug 5, 6:51 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Wichita KS 651 PM CDT Sat Aug 5 2017 .SHORT TERM...(This Evening through Tuesday Night) Issued at 337 PM CDT Sat Aug 5 2017 Tonight: Highlight: Flash flooding potential remains high for all of Southeast KS til early Sun Morning. This afternoon, a nearly stationary front curved sharply from the Western OK Panhandle, to just N of KRSL, to between KICT & KEGT, then across far Northeast OK. A SHARP SW-NE temperature gradient exists along the front. While mid-afternoon temperatures in most of KICT Country range from the lower 80s in Central & most of South-Central KS to the upper 70s along the northeast corridor, Harper, Kingman & Sumner counties have sky-rocketed to near 100. The front will be a major factor in all facets of the forecast tonight as thunderstorms will redevelop along the boundary as it begins to lift NE (obviously as a warm front) as a weak mid-level trof moves E from Southwest KS & Northwest OK. The warm front may reach as far as I-70 late tonight. The airmass SW of the front is destabilizing quickly. As such the redeveloping thunderstorms will spread NE across most of the CWA later tonight. With the mid-level trof scheduled to reach Northeast OK early Sun morning, the front would pivot counter-clockwise and with the western segment pushing SE (obviously as a cold front), thunderstorms would become most concentrated across East & Southeast KS. The destabilizing airmass coupled with the increased directional shear induced by the approaching front spells the potential for severe thunderstorms in most areas, especially this evening. With precipitable waters ~2 inches over Southeast KS, torrential rains are guaranteed across Southeast KS as tonight progresses. WPC has kept a "Moderate Risk" for excessive rainfall across Southeast KS & this definitely makes sense. The inherited Flash Flood Watch has been extended W to Elk & Chautauqua Counties. Watch duration is unchanged. Sun & Sun Night: With the SE-pushing cold front likely vacating Southeast KS Sunday Night thunderstorms will decrease in a NW-SE manner. Highest PoPs remain assigned to Southeast KS but again will decrease, most notably Sun Afternoon. Mon-Tue Night: With a large surface high spreading E/SE from the Northern Plains to the Great Lakes much cooler-than-normal weather will dominate. .LONG TERM...(Wednesday through Saturday) Issued at 337 PM CDT Sat Aug 5 2017 Scattered thunderstorms remain in the forecast for most periods as isentropic ascent, though fairly weak in most cases dominates. Mid to upper support is lacking so most thunderstorms should behave. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 650 PM CDT Sat Aug 5 2017 Numerous +TSRA of which several are severe with hail as large as golfballs & winds around 70 mph continue to move E across South- Central KS this eve. The (+)TSRA will continue to spread E across SE KS, reaching KCNU ~02Z. +TSRA will reduce vsbys to 2-3SM & cause winds to be variable ~30 kts sustained with gusts ~45 kts. These TSRA will continue across primarily Southern KS throughout the night & in SE KS Sun Morning. TSRA will gradually end in a NW to SE manner Sun morning as a SE-movg cold front ventures into SE KS. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 83 66 81 / 50 20 10 10 Hutchinson 67 81 63 80 / 50 10 10 10 Newton 66 80 63 79 / 50 20 10 10 ElDorado 68 82 64 79 / 60 30 10 10 Winfield-KWLD 70 86 66 83 / 70 30 20 10 Russell 64 81 62 78 / 30 10 10 20 Great Bend 65 81 62 78 / 40 10 10 20 Salina 66 81 63 80 / 50 10 10 10 McPherson 65 81 62 79 / 50 10 10 10 Coffeyville 71 84 67 82 / 90 60 40 20 Chanute 69 82 65 80 / 90 60 20 10 Iola 69 81 64 79 / 90 60 20 10 Parsons-KPPF 70 83 66 81 / 90 60 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ053-070>072- 094>096-098>100. && SHORT TERM...EPS LONG TERM...EPS AVIATION...EPS
Hazardous weather outlook, Aug 5, 7:40 PM CDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 740 PM CDT Sat Aug 5 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-070045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 740 PM CDT Sat Aug 5 2017 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms that may produce hail around the size of ping pong balls, 60 to 70 mph winds and torrential rains are likely in most areas. For further details, please refer to Severe Thunderstorm Watch number 440, which is in effect for all of South-Central Kansas until 11 PM CDT, Severe Thunderstorm Watch number 441, which is in effect for much of Southeast Kansas until 2 AM CDT, and the Flash Flood Watch, which is in effect until 7 AM CDT Sunday. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are possible for primarily Southeast Kansas on Sunday and along the Oklahoma border Sunday Night. Thunderstorms that occur in far Southeast Kansas may produce some small hail and 40 to 50 mph winds. Scattered thunderstorms are possible for most periods from Tuesday through Friday. The thunderstorms should be neither strong nor severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 5, 6:02 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
602 PM CDT SAT AUG 5 2017
KSZ069-083-052330-
Butler KS-Sedgwick KS-
602 PM CDT SAT AUG 5 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Butler County in south central Kansas...
Southeastern Sedgwick County in south central Kansas...
* Until 630 PM CDT
* At 601 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Mulvane...moving northeast at
30 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Derby, Andover, Mulvane, Rose Hill and Douglass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3757 9729 3766 9706 3750 9701 3747 9720
3748 9723
TIME...MOT...LOC 2302Z 230DEG 26KT 3752 9719
LAWSONLocal storm report, Aug 5, 6:08 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
608 PM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL ROSE HILL 37.57N 97.13W
08/05/2017 E1.00 INCH BUTLER KS EMERGENCY MNGR
&&
RBLLocal storm report, Aug 5, 6:10 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 5 W KINGMAN 37.65N 98.20W
08/05/2017 KINGMAN KS TRAINED SPOTTER
THREE OR FOUR POWER POLES WERE SNAPPED AT THE
INTERSECTION OF HIGHWAY 54 AND K-14. SPOTTER STATED THAT
THE WIND DAMAGE HAD OCCURRED 15-20 MINUTES AGO.
&&
EPSLocal storm report, Aug 5, 6:35 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 6 WSW ATLANTA 37.40N 96.87W
08/05/2017 COWLEY KS EMERGENCY MNGR
ONE UTILITY POLE WAS KNOCKED DOWN BY SEVERE THUNDERSTORM
WIND GUSTS
&&
JMCSpecial weather statement, Aug 5, 6:44 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Wichita KS 644 PM CDT SAT AUG 5 2017 KSZ093-060015- Cowley KS- 644 PM CDT SAT AUG 5 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Cowley County in south central Kansas... * Until 715 PM CDT * At 642 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Winfield...moving east at 35 mph. wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Winfield, Burden, Dexter, Cambridge and Winfield City Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM CDT for south central Kansas. LAT...LON 3719 9707 3736 9702 3735 9664 3712 9668 TIME...MOT...LOC 2343Z 280DEG 30KT 3726 9695 LAWSON
Special weather statement, Aug 5, 7:43 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 743 PM CDT SAT AUG 5 2017 KSZ082-060115- Kingman KS- 743 PM CDT SAT AUG 5 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Kingman County in south central Kansas... * Until 815 PM CDT * At 741 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Cunningham, or 9 miles east of Cairo...moving east at 30 mph. wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Kingman, Cunningham, Willowdale, Cleveland and Kingman Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM CDT for south central Kansas. LAT...LON 3750 9846 3770 9845 3773 9814 3751 9808 TIME...MOT...LOC 0043Z 261DEG 25KT 3760 9840 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:57 PM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| Aug 5, 8:03 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 17 min |
| Aug 5, 8:16 PM CDT | Special Weather Statement | ICT | Sumner | 29 min |
| Aug 5, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 20 min |
| Aug 5, 8:47 PM CDT | Special Weather Statement | ICT | Cowley | 28 min |
| Aug 5, 9:33 PM CDT | Areal Flood Warning | ICT | Sedgwick | 6 hr |
| Aug 5, 10:21 PM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 12 hr |
| Aug 6, 2:48 AM CDT | Areal Flood Warning | ICT | Chautauqua | 8 hr |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.